Andrea R. Resseguie, PharmD, RPh, CACP
As pharmacists, we are all too familiar with the bleeding events associated with warfarin use. We closely monitor therapy to avoid any adverse events and are continually educating our patients to ensure optimal management. However, other adverse effects associated with warfarin use can be devastating.
Skin necrosis due to warfarin use is rare, occurring in only 1 in 10,000 patients.1
Although this condition is uncommon, the serious nature of it is well established. The pathogenesis is still not entirely understood. To date, warfarin-induced skin necrosis has occurred in patients who have a thrombophilic history or who have been administered large loading doses of warfarin, particularly without simultaneous initial use of heparin.
Morbidity associated with warfarin-induced skin necrosis is high. Many patients require surgical intervention with wide local debridement, skin grafting, or even amputation. Failure to diagnose and treat the condition early may even result in death.2
Skin necrosis has been reported as early as within the first few days of receiving large loading doses of warfarin.3
Paresthesia, or a sensation of pressure, associated with an erythematous flush is characteristically the first indicator. Skin lesions may develop on the breast, extremities, trunk, and penis. The lesions are painful and appear suddenly from an initial central erythematous macule. Petechiae and hemorrhagic blisters signal that irreversible injury has occurred.1
Biopsies have shown that early pathologic changes include microvascular injury with fibrin thrombi in the postcapillary venules and small vein, and hemorrhagic and diffuse necrosis in the dermis and subcutaneous fat.4
Underlying Risk Factors
Approximately one-third of patients with warfarin-induced skin necrosis have underlying protein C deficiency.5
However, evidence of an association is only based on scattered case reports and small series. It is thought that skin necrosis is mediated by the initial rapid reduction of the protein C level. Following the initiation of warfarin, protein C antigen and activity levels drop rapidly.5 The early suppressive action of warfarin on protein C may not offset the anticoagulant effect created by the decline in other vitamin K–dependent factors, such as factors IX and X, and prothrombin, thereby leading to a relative hypercoaguable state.
Other common underlying risk factors include deficiency of protein S, factor V Leiden, or antithrombin III; hyperhomocysteinemia; and the presence of antiphospholipid antibodies.
Prevention and Treatment
Although warfarin-induced skin necrosis is very rare, clinicians should be familiar with it. Early complaints of localized skin discomfort, especially on the breasts, buttocks, or thighs, should warrant investigation, even in the absence of overt signs.
The population at greatest risk compromises acutely ill women receiving warfarin.6
Screening of patients at risk for thrombophilia before beginning warfarin therapy is not generally recommended, as it can delay treatment and the presence of a thrombophilia does not predict the risk of developing warfarin-induced skin necrosis.
As clinicians, we should avoid large loading doses of warfarin. Titrating warfarin doses over an extended period promotes a more gradual decline in the protein C level, similar to that of the other longer-lived vitamin K–dependent coagulant factors.7
Prompt diagnosis of warfarin-induced skin necrosis is crucial for prognosis, and discontinuation of warfarin therapy is the mainstay of treatment. Once the signs of permanent skin injury are apparent, there is no evidence that various treatment methods affect outcome.1
Preventing progression of skin necrosis is possible through rapid reversal of warfarin using high doses of parenteral vitamin K and therapeutic heparin anticoagulation.8
Anticoagulation with heparin should continue until the necrosis shows signs of improvement.
For patients with protein C deficiency, intravenous monoclonal antibody-purified protein C concentrates may be used; however, this is not practical for long-term treatment because of the high cost.9
Prostacyclin has also been used in the treatment of warfarin-induced skin necrosis, with clinical and histologic improvements.10
Cautious reintroduction of warfarin can be attempted in combination with heparin. Only when the international normalized ratio reaches a therapeutic level can the heparin be stopped. To sustain levels of protein C during this critical reinitiating of warfarin, the starting dose should be very low and gradually increased by 1 to 2 mg a day. Careful monitoring of patients who are reintroduced to warfarin is mandatory.
Dr. Resseguie is an advanced practice anticoagulation pharmacist for the Brigham & Women’s Hospital Anticoagulation Management Service in Boston, Massachusetts.
Eby CS. Warfarin-induced skin necrosis. Hematol Oncol Clin North Am. 1993;7:1291-1300.
Chan YC, Valenti D, Mansfield AO, Stansby G. Warfarin induced skin necrosis. Br J Surg. 2000;87:266-272
Bauer KA. Coumarin-induced skin necrosis. Arch Dermatol. 1993;129:766.
Cole MS, Minifee PK, Wolma FJ. Coumarin necrosis-a review of the literature. Surgery. 1998;103:271-277.
Teepe RG, Broekmans AW, Vermeer BJ, et al. Recurrent coumarin-induced skin necrosis in a patient with an acquired functional protein C deficiency. Arch Dermatol. 1986;122:1408.
Becker CG. Oral anticoagulant therapy and skin necrosis: speculations on pathogenesis. Adv Exp Med Biol. 1987;214:217-222.
Enzenaur RJ, Berenberg JL, Campbell J. Progressive warfarin anticoagulation in protein C deficiency: a therapeutic strategy. Am J Med. 1990;88:697-698.
Van Amstel WJ, Boekhout-Mussert MJ, Loeliger EA. Successful prevention of coumarin-induced haemorrhagic skin necrosis by timely administration of vitamin K1. Blut. 1978;36:89-93.
Lewandowski K, Zawilska K. Protein C concentrates in the treatment of warfarin-induced skin necrosis in the protein C deficiency [letter]. Thromb Haemost. 1994;71:395.
Norris PG. Warfarin skin necrosis treated with prostacyclin. Clin Exp Dermatol. 1987;12:370-372.